New!! Late period, feeling sick but not pregnant, terrified something awful is wrong!

Hi, I am brand new to anything like this, but really need some advice and support :-( I will start from the beginning!

When I had my daughter who is now 1, I had this awful belief that I was going to die, I went to A and E frequently and continued to telephone the Drs.

Eventually this subsided and then last Christmas my husband became poorly with a chest infection, which I truly believed was lung cancer. It consumed my whole Christmas which needless to say was miserable. I could go on forever but I'm sure you get the picture, I took my eldest daughter to the Drs when she complained of headaches because I thought she had a brain tumour and so on......

About 2 months ago I went to the Dr and explained all this to her. She prescribed me 50 mg of Sertraline which Was eventually increased up to now 150mg. I went on holiday in the half term and ran out (stupidly) and hadn't taken them for 6 days, I was prescribed some more last Thursday but ever since I have not had my period I am about 8/9 days late, I feel very sick and am so tired! I phoned the pharmacy on Saturday because I was beside myself with worry that I have cervical cancer or some thing awful like that. The pharmacy said it would take a few days for things to get back to normal but i cannot stop worrying! i feel so nervous all day long. I am normally regular with my periods although I do remember last month being a few days late. Please note I am not pregnant!!!

has anybody else had this problem with Sertraline??Or is it just because I came off it cold turkey??? Any advise would be so much appreciated!! Thankyou!! Xx

10 Replies

oldestnewest
  • Hi. Pendle. Coming off any drug 'cold turkey' is definitely not advisable. You should always 'taper' (See Prof. Ashton website). I do sympathise. You are obviously suffering from an anxiety state. Tablets; Antidepressants, can upset your hormonal balance and this could be the reason for your problem. I am sure your GP would tell you that it is not something to worry about. Sorry, I know it is easy to say but doing it can be difficult. How to help. Can you accept that you are suffering from an anxiety state? All the symptoms you describe are typical of that illness and nothing to be afraid of. Even your monthly cycle can be upset by this condition. I have known it happen many times. Constant fear, such as yours, can be dealt with but you have to accept your condition at the moment and do not FIGHT. Fighting creates more fear and so more Adrenaline. I am sure you will get other helpful advice from the ladies on this site. You CAN move to recovery, but it does take time. Could you ask your GP for some temporary tranquilisers? Only they can advise on this. Kind regards. jonathan.

  • Hi Jonathan, Thankyou so much for your reply, it's so comforting to know there are people out there all having the same experiences! My family think I'm mental! :-( I do laugh about it but i think this is a coping strategy, at the time of my anxiety it is so real and frightening and I can't seem to think about anything else....

    The Dr did prescribe me Oxezapam, but thy didn't seem to have any effect on me. I am taking rescue remedy 'calm down' which is quite nice, but doesn't last long enough....

  • The nausea could easily be due to having suddenly stopped your meds for almost a week and then your body has to get used to being given them again. Once they're back in your system doing their job, you may find the nausea subsides - let's hope so!

  • Hi. Pendle. Recue remedy is good. But, as you say it is a temporary measure. You are NOT mental. Oh, I do wish people would not use words in this way about things they know nothing about. There is a big difference between mental illness and an anxiety state. People who are mentally ill sometimes do not know it. You are in an anxiety state and, boy, don't you know it!

    Perhaps if you went back to your GP and asked for tranquilisers on a short term basis it may help. Do not be afraid to take them. They help you over a style! Best wishes. jonathan.

  • Yes I will make another appointment then and ask for them, I will let you know how I get on, thanks again. I know what you mean, nobody should comment about stuff they have never experienced before, don't think they meant it badly they just don't understand!

  • I cannot answer if the medication could cause your period to be late, but when my anxiety was at its worse I often went 7 weeks or so without a period. The doctor said sometimes stress can delay ovulation. Since then my periods are still a little erratic, but a little more 'normal' now I'm less anxious. Its a bit of a catch 22...stress/anxiety caused the period to be late, but at the same time makes you more worried. The only advice I can give is try not to worry about it in the short term and hopefully it will sort itself out soon.

  • Thankyou anxious_hb, that's reassuring, I am trying not to worry about it, I made a Dr appointment for next week and I will do as Johnathan advised and ask for a tranquilzer to tide me over this period, hopefully I will come through the other side! Found this website today, am so glad, everyone on here seems so supportive!

    Thankyou for replying!

  • Hi. Pendle. Good, but please come back and let us know how you get on. Sometimes people 'disappear' off the site when, knowing how they fare, can be so helpful to others. Good luck. jonathan.

  • Yes I will do!!! Thanks, I actually feel quite good today, I went to work so maybe that helped take me mind off things!

  • You sound just like me if I am not worrying about anyone elses health im worried about my own. You know that intense stress and anxiety can mess up your periods and also even after a year after giving birth periods can be iffy. Also you missed your tabs for a few days so that too can come into play. you are not alone

You may also like...